Beware of the drugs you take – painkillers may kill your liver
In a recent study published in Scientific Reports, experts have warned that the common over-the-counter painkiller could be as bad for your liver as cancer.
Paracetamol or acetaminophen (you may recognize it as Tylenol) overdose can damage liver tissue structure. Dr Leonard Nelson from the University of Edinburgh, who co-led the study, said: "Paracetamol is the world's preferred pain remedy - it is cheap, and considered safe and effective at therapeutic dose. However, drug-induced liver damage remains an important clinical problem.”
He added, "When recommended doses of paracetamol are exceeded acute liver failure can occur - and is the most common cause of ALF in the UK, US Europe and Australia.”
Overdosing is not as rare as you think
Though commonly used, paracetamol is actually quite a toxic drug. It has a low therapeutic index, which means that the difference between an effective dose and a toxic dose is small.
In fact, it is not difficult to accidentally overdose on paracetamol. When people get sick, they often take various over-the-counter drugs to relieve symptoms. Since many of these drugs contain paracetamol, it is relatively easy to overdose without even knowing it. The overdose risk is even higher for elderly or patients who are on prescription painkillers, many of which also contain paracetamol.
What do painkillers do to your liver?
The underlying mechanism of liver injury from paracetamol is still unclear. However, Dr Nelson stated that the drug can damage the liver by harming vital structural connections between adjacent cells in the liver.
He explained: "We demonstrated the novel finding that paracetamol, even at low doses, induces early disruption tight junctions (TJs) in human liver cells and in a mouse liver tissue - that may have detrimental effects for patient health.”
TJs are structural proteins that separate and maintain different compartments of the liver. When these TJs are disrupted, liver tissue structure is damaged, cells are unable to function properly and may die eventually. This type of cell damage is known to occur in other liver conditions such as hepatitis, cirrhosis, and cancer, but until now it was not linked to paracetamol toxicity.
Protect your liver from the drugs you use
As mentioned, poisoning caused by taking too much paracetamol may be fatal. In fact, all kinds of drugs may cause harm to the liver since the liver is the primary organ responsible for breaking down these substances. Therefore, people with liver problems should always be aware of the drugs you intake.
If you have chronic disease that require taking long term medications, be sure to take liver function tests regularly to monitor liver condition and take preventive measures to ensure liver protection.
Research has indicated that there is a clinically-applicable integrative therapy available in the market that can act as protection for the liver in patients who are under poly-drug treatment. This therapy has antioxidant properties and has been proven to significantly reduce poisoning in the subjects’ liver in studies. 
- Painkiller leads to liver failure http://www.express.co.uk/life-style/health/761242/paracetamol-painkiller-liver-failure-disease (Accessed: 2017-09-05)
- Painkiller leads to liver damage https://www.news-medical.net/news/20170131/Scientists-shed-new-light-on-how-common-painkiller-causes-liver-damage.aspx (Accessed: 2017-09-05)
- Paracetamol overdose https://www.acsh.org/news/2017/03/08/possible-antidote-tylenol-paracetamol-overdose-10972 (Accessed: 2017-09-05)
- DTS can help to prevent liver injury https://www.kyotsujigyo.net/document/dts/09.pdf (Accessed: 2017-09-05)
- * All research and clinical data should be used as reference purposes only, results may vary.